Alert archive / South Carolina / Flash Flood Warnings in 2022

Flash Flood Warning 9, NWS Wilmington, NC

August 19, 2022Georgetown County, Horry County, South Carolina

NWS Wilmington, NC issued this flash flood warning at Aug 19, 2022, 9:32 AM EDT for Georgetown County, Horry County, South Carolina. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2022, 9:32 AM EDT (13:32 UTC)
Expired
Aug 19, 2022, 1:00 PM EDT
In force
3 hr
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Flood severity
None

Counties Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 69 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 9:53 AM EDTFLASH FLOOD2 Ese Forestbrook, SCFLOODED ROADWAY NEAR GEORGE BISHOP PARKWAY. WATER LEVEL UP TO AXELS OF MID-SIZED CARS.
Aug 19, 10:23 AM EDTFLASH FLOOD1 Sw Forestbrook, SCHORRY COUNTY FIRE RESCUE RESPONDING TO CALLS INVOLVING VEHICLES TRAPPED IN FLOODWATERS IN THE SOCASTEE AND FORESTBROOK AREAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 1.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2022-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 919 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2022-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
919 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

079 
WGUS52 KILM 191332
FFWILM
SCC043-051-191600-
/O.NEW.KILM.FF.W.0009.220819T1332Z-220819T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
932 AM EDT Fri Aug 19 2022

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  East Central Georgetown County in northeastern South Carolina...
  South Central Horry County in northeastern South Carolina...

* Until noon EDT.

* At 932 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Myrtle Beach, Surfside Beach, Socastee, Garden City, Myrtle Beach 
  Airport, Murrells Inlet, Burgess, Forestbrook and Waccamaw 
  Community Hospital.

LAT...LON 3353 7903 3353 7904 3352 7904 3351 7905
      3360 7915 3377 7894 3371 7885 3364 7894

FLASH FLOOD...RADAR INDICATED

$$

VAO
3 follow-up statements
158 
WGUS72 KILM 191444
FFSILM

Flash Flood Statement
National Weather Service Wilmington NC
1044 AM EDT Fri Aug 19 2022

SCC043-051-191600-
/O.CON.KILM.FF.W.0009.000000T0000Z-220819T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Georgetown SC-Horry SC-
1044 AM EDT Fri Aug 19 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON EDT TODAY FOR 
EAST CENTRAL GEORGETOWN AND SOUTH CENTRAL HORRY COUNTIES...

At 1044 AM EDT, Local law enforcement reported thunderstorms 
producing heavy rain across the warned area. Between 3 and 6.5 
inches of rain have fallen. Additional rainfall amounts of 0.5 to 1 
inch are possible in the warned area. Flash flooding is already 
occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Myrtle Beach, Surfside Beach, Socastee, Garden City, Myrtle Beach 
  Airport, Murrells Inlet, Burgess, Forestbrook and Waccamaw 
  Community Hospital.

LAT...LON 3353 7903 3353 7904 3352 7904 3351 7905
      3360 7915 3377 7894 3371 7885 3364 7894

FLASH FLOOD...OBSERVED

$$

VAO
171 
WGUS52 KILM 191545
FFWILM
SCC043-051-191700-
/O.EXT.KILM.FF.W.0009.000000T0000Z-220819T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
1145 AM EDT Fri Aug 19 2022

The National Weather Service in Wilmington has extended the

* Flash Flood Warning for...
  East Central Georgetown County in northeastern South Carolina...
  South Central Horry County in northeastern South Carolina...

* Until 100 PM EDT.

* At 1145 AM EDT, local law enforcement reported thunderstorms 
  producing heavy rain across the warned area. Between 3 and 6.5 
  inches of rain have fallen. Additional rainfall amounts of 0.5 to 
  1 inch are possible in the warned area. Flash flooding is already 
  occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Myrtle Beach, Surfside Beach, Socastee, Garden City, Myrtle Beach 
  Airport, Murrells Inlet, Burgess, Forestbrook and Waccamaw 
  Community Hospital.

LAT...LON 3353 7903 3353 7904 3352 7904 3351 7905
      3360 7915 3377 7894 3371 7885 3364 7894

FLASH FLOOD...OBSERVED

$$

VAO
744 
WGUS72 KILM 191657
FFSILM

Flash Flood Statement
National Weather Service Wilmington NC
1257 PM EDT Fri Aug 19 2022

SCC043-051-191707-
/O.EXP.KILM.FF.W.0009.000000T0000Z-220819T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Georgetown SC-Horry SC-
1257 PM EDT Fri Aug 19 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1 PM EDT THIS AFTERNOON FOR 
EAST CENTRAL GEORGETOWN AND SOUTH CENTRAL HORRY COUNTIES...

The heavy rain is coming to an end shortly. Flooding is no longer 
expected to pose a threat. Please continue to heed remaining road 
closures.

LAT...LON 3353 7903 3353 7904 3352 7904 3351 7905
      3360 7915 3377 7894 3371 7885 3364 7894

$$

VAO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 6:37 AM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 19, 6:37 AM EDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
637 AM EDT Fri Aug 19 2022

.SYNOPSIS...
A warm front to the south will lift northward today, bringing
showers and thunderstorms to the Carolinas. The front should
stall near the coast through the weekend, albeit a brief drying
trend arrives on Saturday. This wet period persists into next
week, as waves of low pressure form along the front. Below
normal temperatures should recover to near normal by next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Today shaping up to be a wet day across the area with precip
overspreading from south to north early today in association with
increasing isentropic lift and deep-layer moisture/PWAT, as the
local area sits in the right-entrance-region of an upr-level
jet streak and a sfc frontal boundary approaches from the south.
Most hiRES guidance continues to target the highest amounts
over SC today, and have highlighted the heavy rain and minor
flood threat in the HWO, with the best timing being this morning
into the aftn hours. Expect amounts up to 1-3 inches with
locally higher amounts expected. Instability is fairly limited
so no severe weather is expected but have included slight
chance- chance thunder. May see a break in the rainfall tonight
as some drier air works in from the west and the better
shortwave energy impacting the area today pushes off to the NE.
High temps today still below climo...only around 80 with the
widespread cloud cover.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Upper low over Iowa moves eastward this period, ending up somewhere
between the Great Lakes region and the Ohio River Valley by Sunday
night. Guidance seems to have backed off a bit on the strength of
this low, keeping it more of an open wave, as opposed to a cutoff
low. Meanwhile, at the surface, a center of low pressure near or
just offshore of the Outer Banks should quickly scurry off to the
northeast. A relatively new drying trend for Saturday has emerged
here, mostly coming from the northwest. This looks like a dry slot
feature that's being picked up from the west side of the exiting
surface low in a classic mid-latitude cyclone. Not as much upper
forcing as previously advertised, so it made sense to introduce only
modest rain chances for Saturday. Breaks in the cloud cover allow
temperatures to shoot up into the upper 80s, with some spots
possibly hitting 90. Lows Saturday night in the lower 70s.

Though the aforementioned upper low itself does not seem to be as
strong as previously thought, the overall trough seems to be
stronger, noted by tighter gradients. Sure enough, this has the look
of another frontal system, with the surface front pushing from the
upper Midwest into the Ohio River Valley. A good dose of positive
vorticity advection (PVA) is shoved out ahead of it. Deep SSW flow
comes back into the fold, with bulk shear pushing 30kts and 0-2km
helicities topping 100m2/s2. Precipitable water values jack back up
to 2+ inches, creating another good dose of rain and thunderstorms
Sunday. Generally expecting 0.75-1.00" of rain here, with locally
higher amounts possible. Highs in the upper 80s, lows in the lower
70s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Upper low exits the Great Lakes region and opens up even more
to the broader flow as it passes near Buffalo, NY on its way to
Quebec. The associated surface front makes its way through
Appalachia and the Piedmont Monday and Tuesday, before seemingly
stalling out near the coast by midweek. However, latest
guidance is pretty bullish with the upper-level forcing, and I
don't see how the front could stall near the coast with that.
Something has to give...either the upper forcing will not be as
stout as advertised, or the front pushes offshore. We'll see
what happens with this idea. Gut feeling is that the front
probably slows down near the coast. The amount of baroclinicity
seen aloft in the latest guidance is not necessarily what one
would expect around here in late August.

Either way, a wet forecast continues, with solid chances of
showers and thunderstorms everyday, especially in the afternoon
and evenings with the diurnal cycle. Highs in the low-to-mid
80s, lows in the lower 70s.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
VFR conditions transition to MVFR cigs through the morning
hours from south to north as numerous showers and tstms advance
into the area ahead of a frontal boundary approaching from the
south. Some IFR cigs are possible as well, especially in any
heavier convection which could also lower visibilities. Similar
low cigs into tonight despite lower rain chances, with the best
chance of IFR inland, and some improvement to VFR possible along
the coast. Expect mainly stratus Saturday morning but patchy fog
is also possible inland.

Extended Outlook...MVFR/IFR ceilings may linger through
Saturday morning as frontal boundary moves slowly off to the
north. Brief MVFR/IFR conditions are also possible in scattered
showers and thunderstorms through the weekend.

&&

.MARINE...
Through Tonight...Sub-SCA conditions continue through tonight
with 10-15 kt east flow slowly veering to the south as a
frontal boundary moves in from the south accompanied by
widespread showers and tstms. Seas steady at 2-3 ft,
predominantly SE swell with wind chop mixed in.

Saturday through Wednesday...SSW at 10-12kts remains quite
consistent through most of this period, becoming more light and
variable each night. Some possible changes in store by next
Wednesday, with a potential frontal system showing up, backing winds
to the southeast. Mostly wind waves at 1-3ft this period, with
varying 4-5 second and 8-9 second swells.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...MAS
SHORT TERM...IGB
LONG TERM...IGB
AVIATION...MAS
MARINE...MAS/IGB
Hazardous weather outlook, Aug 19, 4:05 AM EDT, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
405 AM EDT Fri Aug 19 2022

AMZ250-252-254-256-200815-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
405 AM EDT Fri Aug 19 2022

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
200815-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
405 AM EDT Fri Aug 19 2022

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Rainfall will be moderate to heavy at times today with localized
flooding possible, particularly from morning through afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 19, 9:13 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
913 AM EDT FRI AUG 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     FUNNEL CLOUD     1 SE SOCASTEE           33.68N  79.00W
08/19/2022                   HORRY              SC   EMERGENCY MNGR

            FUNNEL CLOUD WAS OBSERVED NEAR SCIPIO LANE

&&

EVENT NUMBER ILM2200245

SRP

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:29 AM EDTAreal Flood AdvisoryILMHorry2 hr
Aug 19, 8:34 AM EDTTornado WarningILMHorry26 min
Aug 19, 9:08 AM EDTAreal Flood AdvisoryILMGeorgetown, Horry25 min
Aug 19, 3:03 PM EDTSpecial Weather StatementILMHorry27 min
Aug 19, 5:03 PM EDTAreal Flood AdvisoryILMGeorgetown, Horry18 min
Aug 19, 5:20 PM EDTFlash Flood WarningILMGeorgetown, Horry85 min

Nearby

Flash Flood Warnings in South Carolina, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.